SAMHSA (Substance Abuse and Mental Health Services Administration) and the Drug Abuse Warning Network (DAWN), a public health surveillance network that monitors drug-related ED visits in the US, on May 1, 2013 issued a report noting that emergency department visits for adverse reactions involving zolpidem increased 220% from 2006 to 2010. Females accounted for two-thirds of the visits and patients over the age of 45 accounted for three-quarters of the visits (those over age 65 accounting for about one-third). Other drugs combined with the zolpidem (most often narcotic pain relievers or anti-anxiety medications or other sleep medications) were noted in about half the cases.
And last month the FDA (FDA 2013) approved new label changes and dosing for zolpidem products and a recommendation to avoid driving the day after using Ambien CR. The label updates include the recommendations of the FDA back in January 2013 to lower the initial dose of intermediate-release zolpidem-containing products (Ambien, Edular) in women to 5 mg (5 mg or 10 mg may be the initial dose in men) and that the initial dose of Ambien-CR be 6.25 mg for women (and either 6.5 mg or 12.5 mg for men). Though they do talk about increasing the dose if the lower dose is ineffective, they warn that use of the higher dose may increase the risk of next-day impairment of driving or other activities that require full alertness. In addition, the FDA warns that patients who take zolpidem extended-release (Ambien-CR) in either the 6.5 mg or 12.5 mg dose should not drive or engage in other activities that require complete mental alertness the day after taking the drug.
We’ve tried for years, with varying degrees of success, to get physicians to use sedative/hypnotic drugs less frequently in hospitalized patients. We’ve long recommended that routine “prn” orders for such not be included on standard order sets (see our August 2009 What’s New in the Patient Safety World column “Bold Experiment: Hospitals Saying No to Sleep Meds”). ISMP has echoed that approach (see our March 23, 2010 Patient Safety Tip of the Week “ISMP Guidelines for Standard Order Sets”). In our May 2012 What’s New in the Patient Safety World column “Safety of Hypnotic Drugs” we discussed many of the safety issues related to sedative/hypnotic drugs. They frequently are contributing factors to patient falls, delirium, and opioid-related respiratory depression. Sometimes we’ll see withdrawal syndromes in patients who have been receiving such drugs chronically. They may also play a role in predisposing some patients to aspiration. And they are a frequent contributor to events occurring in patients with sleep apnea. They appear on Beers’ List or other lists of drugs potentially contraindicated in the elderly. In 2 columns (May 2012 “Safety of Hypnotic Drugs” and November 2012 “More on Safety of Sleep Meds”) we we also discussed the possible link between such drugs and mortality. In the latter column we also noted a study linking hypnotic use with hip fractures in nursing home patients (Berry 2012). This study found that nursing home residents taking the newer non-benzodiazepine hypnotics were 70% more likely to suffer hip fractures. In our March 2013 What’s New in the Patient Safety World column “Sedative/Hypnotics and Falls” we noted a study that showed zolpidem is associated with over a 4-fold increased risk of falls in inpatients (Kolla 2013). The number needed to harm (NNH) was calculated to be 55 and the risk appeared to be beyond that attributable to other medications.
Prescribing sleep meds, whether for inpatients or outpatients, is often done without much thought. All too often they are thought of as being relatively harmless. Knowing the downside is an important first step. But putting in place various system fixes (eg. removing them from standardized order sets, using clinical decision support tools, etc.) may play a more important role. Knowing and understanding how to promote good sleep hygiene is extremely important in helping patients avoid the need for such drugs in the first place.
Some of our previous columns on safety issues associated with sleep meds:
August 2009 “Bold Experiment: Hospitals Saying No to Sleep Meds”
March 23, 2010 “ISMP Guidelines for Standard Order Sets”
May 2012 “Safety of Hypnotic Drugs”
November 2012 “More on Safety of Sleep Meds”
March 2013 “Sedative/Hypnotics and Falls”
SAMHSA (Substance Abuse and Mental Health Services Administration), Center for Behavioral Health Statistics and Quality. (May 1, 2013). Emergency Department Visits for Adverse Reactions Involving the Insomnia Medication Zolpidem. Rockville, MD
FDA. FDA Drug Safety Communication: FDA approves new label changes and dosing for zolpidem products and a recommendation to avoid driving the day after using Ambien CR. May 14, 2013
Berry S, et al "Risk of hip fracture associated with non-benzodiazepine hypnotics in subgroups of nursing home residents" American Society for Bone and Mineral Research ASBMR 2012; Abstract 1056 as reported by Walsh N. Hip Fractures High with Newer Sleeping Pills. MedPage Today 2012; October 15, 2012
Kolla BP, Lovely JK, Mansukhani MP, Morgenthaler TI. Zolpidem Is Independently Associated With Increased Risk of Inpatient Falls. Journal of Hospital Medicine 2013; 8(1): 1-6
Print “PDF version”